Too much of a good thing? Diagnosis and management of patients with serotonin syndrome
Evidence and practice    

Too much of a good thing? Diagnosis and management of patients with serotonin syndrome

Katie Loader Clinical nurse specialist, Crisis Resolution Home Treatment Team, Hellesdon Hospital, Norfolk and Suffolk NHS Foundation Trust, Norwich, England

Why you should read this article:
  • To enhance your knowledge of serotonin syndrome and its potentially life-threatening symptoms

  • To understand the medicine-types that can induce serotonin syndrome

  • To familiarise yourself with interventions that can be administered in the emergency department

Serotonin syndrome is a rare but potentially life-threatening condition caused by excess serotonin in the central and peripheral nervous systems. Patients with serotonin syndrome present with a range of mild to severe autonomic, neuromuscular and mental state signs and symptoms. A variety of drugs affect the serotonin pathways by modifying serotonin release and reuptake mechanisms, or reducing metabolism. There are also several genetic polymorphisms and clinical risk factors that affect the development and course of serotonin syndrome. This article describes the pathophysiology of serotonin syndrome and discusses diagnosis and treatment with reference to a case study of a patient who attended an emergency department (ED) with signs and symptoms of the condition following an increase in antidepressant medicines. The article aims to increase clinicians’ awareness of serotonin syndrome to improve identification and treatment of patients who present to EDs with the condition.

Emergency Nurse. doi: 10.7748/en.2021.e2121

Peer review

This article has been subject to external double-blind peer review and checked for plagiarism using automated software

Correspondence

katie.loader@nsft.nhs.uk

Conflict of interest

None declared

Loader K (2021) Too much of a good thing? Diagnosis and management of patients with serotonin syndrome. Emergency Nurse. doi: 10.7748/en.2021.e2121

Published online: 14 December 2021

Want to read more?

Already subscribed? Log in

OR

Unlock full access to RCNi Plus today

Save over 50% on your first 3 months

Your subscription package includes:
  • Unlimited online access to all 10 RCNi Journals and their archives
  • Customisable dashboard featuring 200+ topics
  • RCNi Learning featuring 180+ RCN accredited learning modules
  • RCNi Portfolio to build evidence for revalidation
  • Personalised newsletters tailored to your interests
Subscribe
RCN student member? Try Nursing Standard Student

Alternatively, you can purchase access to this article for the next seven days. Buy now

Or